I’m treating a young woman with acne. She’d greatly benefit from accutane. However, she’s a cadet at the naval academy. Her Mom believes that cadets aren’t allowed to take accutane while attending the academy?!?
Possibly, but all patients face the same risks. We use this drug in college aged females all the time. The risk of depression is overstated and the risk of pregnancy can be managed. Accutane is the last best treatment for recalcitrant acne. Why would the military deny it to their best and brightest.
Additionally, according to the information I found, candidates with severe, untreated acne are unacceptable.
If she’s at the Academy already she should go to sick call and see one of the doctors about it. The military requires that you go through them for medical treatment for liability purposes. They can refer her anywhere they want to, but she has to see a military doctor first.
I’d be less interested in why Accutane was unacceptable than why potential cadets with severe acne would be turned away. Last time I checked, you had to be academically, extracurricularly outstanding, be active in your community and have stellar recommendations to be in the running for a military academy. It’s a puzzlement why someone with great grades and a zeal for service would be denied an opportunity because of zits.
That aside, “psoriasis, atopic dermatitis, and eczema” have more liabilities that just appearance - such folks, in addition to everything else, are more prone to reactions to certain vaccines, more prone to skin infections (as I unfortunately know first hand), and probably a few other things I can’t think of offhand, so maintaining “combat readiness” in such people is considerably more difficult.
I don’t think the disqualification comes from “a few zits” but rather something like cystic acne. Why, exactly, they disqualify those taking acutane I don’t know. It may be due to one or two high-profile cases of someone having a bad reaction. The military doesn’t want to have to worry that a particular person is that one in a million who’s going to have a problem.
I agree, though - if she wants a Navy career, she should be going through a Navy doctor. For a referral, if nothing else.
Folks with bad atopic dermatitis frequenly develop bad reactions to the small pox vaccine, making them ineligible to receive it as prophylaxis. Psoriasis,…well…treated psoriasis shouldn’t interfere much with one’s service.
Um…should you be telling us any of this? You’ve revealed that you have a patient who’s a female Naval Academy cadet and you’ve revealed the condition for which you’re treating her along with her course of treatment. An enterprising person with a little time on his hands would probably not have all that much difficulty tracking this person down. Perhaps there’s a doctor/patient issue here?
Regardless of the ethics involved, wouldn’t the simplest course of action be for her to have her Navy doctor contact you to discuss treatment issues along with Naval regs regarding allowable treatment options? Presumably a military doctor would be in the best position to answer these questions.
I knew a guy who was in Navy ROTC and was planning to go into nuclear subs. They gave him a course of Accutane for his acne–apparently there was some concern about the breaks in the skin and possible radiation exposure. Sounds a little weird to me, but that’s what I was told.
When I went through Navy Nuclear Power School, everybody who had serious zits had to go to the doctor and get a prescription. An uncurable case of acne could get one dropped from the program.
As I understood things, this was because a popped zit is an open sore, and there is a world of difference between getting radioactive contamination on your skin and getting it in an open sore (or inside your lungs, for that matter).
(and I see on preview that Hunter Hawk already beat me to it)
Nothing weird about the possibility of exposure in an operating nuclear power plant. Even in a perfectly functioning plant, someone has to sample the primary coolent nightly (that was me), handling radioactive water with proper protective measures in place. Less frequently, maintenance is performed on plant components (valves, pumps, etc.) that are exposed to radioactivity. This kind of work is done with fairly intense safety procedures, but people do get exposed from time to time.
Usually a strip of sticky duct tape is sufficient to remove small amounts of contamination from a body part.
The military may not know about that arrangement. If you continue with the treatment, make sure of two things. First, that they never find out that she’s going outside proper channels, and second, that she never has any kind of reaction to anything you give her, because if she does they will not give her any kind of benefits whatsoever. The deal when you sign up is that they will be responsible for your well-being, but you are completely answerable to them.
Crossing military doctors is like playing with fire. Don’t get burned.
I think the risk of you picking your zits with dirty hands and getting a staph infection the corpsman can’t deal with is a bigger concern than radioactive contamination. On the other hand, acne can look a like some of the skin reactions from embedded radioactive particulate, so maybe the ELTs don’t want to break out the friskers every time ET3 Sponge has a blackhead.
You really do need to make sure it’s all on the up and up as far as the military paperwork is concerned, though. If you’re just seeing her on the sly, she’ll possibly end up getting in trouble at some point (but she’ll have such great skin).
Now that the smallpox vaccine is mandatory it has become essential that you not have any open sores or psoriasis (and probably a few other things, too), because touching the infected area and then touching an open sore will cause another area of infection.
It’s not that they frequently develop these reactions, but that they are at higher risk for such reactions. Thus, there is not sufficient justification to innoculate them with vaccinia when there is no outbreak.
In the past, they most certainly did vaccinate against smallpox even when people did have various skin conditions now considered to risky for the vaccine - which is why lil’ ol’ me has a smallpox vaccination scar on my upper left arm despite lifelong “fun” with eczema and dermatitis. I didn’t have a negative reaction, fortunately. That doesn’t rule out a bad reaction if I am re-vaccinated, but the chances of a bad reaction go down with each subsequent vaccination.
Rest assured, if smallpox ever did get loose again they’d have the eczema, dermatitis, and psoriasis patients rolling up their sleeves - if there’s an outbreak, you’re more likely to survive the vaccine than the smallpox itself. But in that case, the risk/benefit equation is very different.
Please 'splain how what I said wuzzunt what you said?!? When I wrote, “frequently,” the phrase, “compared to non-atopic folks,” shoudda-coudda been inferred. When I wrote, “prophylaxis,” I meant, “getting the vaccine in the absence of an imminent threat of infection.”
BTW, atopic dermatitis is a sub-type of eczema (itchy, scaly, ill-defined rash) and both psoriasis and eczema are sub-types of dermatitis (skin inflammation).